Tornadoes · United States · Alabama · 2009
EF1 tornado, Greensport to Steele, Alabama, April 19, 2009
From Greensport to Steele, this EF1 tornado ran 2.9 miles across St. Clair County on April 19, 2009, touching down at 9:21 PM CDT and reaching 75 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 19, 2009
- Touchdown
- 9:21 PM CDT (02:21 UTC)
- Lifted
- 9:27 PM CDT (02:27 UTC)
- On the ground
- 6 minutes
- Path length
- 2.9 miles (4.7 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- St. Clair County
- Touchdown point
- 33.864, -86.220
- Lift-off point
- 33.880, -86.173
- Record number
- 0904192021-01
What the Weather Service recorded
A powerful spring storm system and associated cold front brought numerous thunderstorms to central Alabama. Many of the storms produced large hail, damaging winds, and tornadoes.
The tornado touched down at the intersection of US-411 and Joshua Drive, several miles northeast of Ashville. It then moved nearly coincident with US-411 for about 3 miles, lifting just west of Mopar Drive. About 50 trees were snapped or uprooted, but no other damage was found.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
20 minutes of warning. NWS BMX issued a tornado warning for this county at 02:01 UTC, 20 minutes before the tornado touched down, in force until 02:30 UTC.
The county was under a tornado watch, issued at 01:45 UTC and running to 03:25 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 09:36 UTC | 15:35 UTC | Lake Wind Advisory | BMX |
| 22:22 UTC | 01:45 UTC | Tornado Watch | BMX |
| 00:05 UTC | 01:00 UTC | Tornado Warning | BMX |
| 01:23 UTC | 02:15 UTC | Severe Thunderstorm Warning | BMX |
| 01:45 UTC | 03:25 UTC | Tornado Watch | BMX |
| 02:01 UTC | 02:30 UTC | Tornado Warning | BMX |
| 02:28 UTC | 03:15 UTC | Tornado Warning | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:48 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Apr 19, 6:30 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 19, 6:30 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 PM CDT SUN APR 19 2009 .UPDATED FOR AVIATION DISCUSSION. && .SHORT TERM...TONIGHT. ACTIVE EVENING EXPECTED AS A COLD FRONT ACROSS PORTIONS OF MISSISSIPPI MOVES INTO AND ACROSS THE AREA. STRONG UPPER LEVEL IMPULSE WILL SWING ACROSS THE NORTHERN THIRD OF THE AREA BETWEEN 5 PM AND 11 PM...HELPING TO TRIGGER STRONG TO POSSIBLY SEVERE STORMS. AIR MASS AHEAD OF THE FRONT CONTINUES TO DE-STABILIZE. WILL INCLUDE RATHER HIGH POPS FOR TONIGHT AND SEVERE WORDING. BEST CHANCE OF SEVERE WILL BE WEST OF INTERSTATE 65 PRIOR TO 8 PM AND EAST OF THE INTERSTATE AFTER 8 PM. SHOWERS AND THUNDERSTORMS SHOULD DECREASE IN INTENSITY LATE THIS EVENING AND END FROM WEST TO EAST OVERNIGHT. MAY ADJUST POPS JUST BEFORE RELEASE. .LONG TERM...MONDAY THROUGH SUNDAY. FOR MONDAY AND TUESDAY...UPPER PORTION OF THE SYSTEM REMAINS TO OUR NORTH AND WILL BE SLOW TO SHIFT NORTHEAST. THIS WILL ALLOW SOME WRAP-AROUND MOISTURE MAINLY ACROSS THE NORTH FOR MONDAY AND TUESDAY AND COOL TEMPERATURES AS FLOW REMAINS FROM THE NORTHWEST. WE CAN EXPECT A SLIGHT CHANCE OF SHOWERS EACH DAY. HIGHS EACH DAY MID 60S NORTH TO LOWER 70S SOUTH. OVERNIGHT LOWS IN THE 40S MONDAY NIGHT... THEN 35 TO 45 TUESDAY NIGHT WITH SOME PATCHY FROST POSSIBLE EAST. WEDNESDAY THROUGH SUNDAY...HIGH PRESSURE BUILDS IN BY MID- WEEK...THEN RETURN FLOW DEVELOPS LATER IN THE WEEK PROVIDING FOR A VERY NICE WARM-UP. WE CAN EXPECT DRY CONDITIONS AND A GOOD DEAL OF SUNSHINE EACH DAY. HIGHS 65 TO 75 EARLY IN THE PERIOD...WARMING INTO THE UPPER 70S TO LOWER 80S BY FRIDAY AND LASTING THROUGH THE WEEKEND. && .AVIATION...00Z TAF DISCUSSION. ISOLATED TO SCATTERED STRONG TO SEVERE STORMS EXPECTED THROUGH 04Z IN ADVANCE OF STRONG COLD FRONT. ACTIVITY WILL WEAKEN QUICKLY. EXPECT CEILINGS 2000 TO 3000 FEET WITH TEMPORARY CEILINGS AROUND 1000 FEET THROUGH 06Z. AFTER 06Z EXPECT CEILINGS 1000 TO 2000 FEET IN MAINLY A NORTHWEST FLOW OF 10 TO 15 MPH. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 52 66 42 67 39 / 60 20 20 20 10 ANNISTON 54 67 42 68 39 / 70 20 20 20 10 BIRMINGHAM 54 67 42 68 42 / 60 10 10 10 10 TUSCALOOSA 53 70 45 72 42 / 40 10 10 10 10 CALERA 54 68 44 68 41 / 60 10 10 10 10 AUBURN 54 70 43 70 42 / 60 10 10 10 10 MONTGOMERY 56 71 47 72 43 / 60 10 10 10 10 TROY 57 72 47 72 41 / 60 10 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... && 50
Hazardous weather outlook, Apr 19, 2:27 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 227 PM CDT SUN APR 19 2009 ALZ011>015-017>050-201927- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 227 PM CDT SUN APR 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THIS AFTERNOON ACROSS MUCH OF CENTRAL ALABAMA. THE MAIN FOCUS OF SEVERE WEATHER WILL BE WEST OF INTERSTATE 65 AND SOUTH OF INTERSTATE 20 PRIOR TO 8 PM WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL AND THE SLIM CHANCE OF AN ISOLATED TORNADO. THE FOCUS WILL SHIFT EAST OF INTERSTATE 65 AFTER 8 PM AS THUNDERSTORM ACTIVITY MOVES ACROSS THE STATE. AFTER 8 PM...THE THREAT OF TORNADOES WILL DIMINISH GREATLY...BUT THERE WILL STILL BE A CHANCE OF DAMAGING WINDS AND LARGE HAIL THROUGH MIDNIGHT. SUSTAINED WINDS WILL BE AROUND 10 TO 15 MPH WITH HIGHER GUSTS...SO A LAKE WIND ADVISORY IS IN EFFECT FOR TODAY FOR THE WESTERN TIER OF CENTRAL ALABAMA...THROUGH 6 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. COLDER TEMPERATURES WILL WORK IN BEHIND THIS SYSTEM. ON WEDNESDAY MORNING...TEMPERATURES ARE FORECAST TO BE IN THE MIDDLE TO UPPER 30S IN THE NORTH AND CENTRAL SECTIONS OF CENTRAL ALABAMA. WHILE FREEZING TEMPERATURES ARE NOT FORECASTED AT THIS TIME...AREAS OF PATCHY FROST WILL BE POSSIBLE AS WINDS WILL BE LIGHT OVERNIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. 27
In the hours before
Local storm report, Apr 19, 8:30 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL WEDGEWORTH 32.81N 87.76W
04/19/2009 E0.25 INCH HALE AL EMERGENCY MNGR
PEA SIZE HAIL REPORTED IN THE CORNER OF HIGHWAY 14 AND 60
IN WEDGEWORTH.
&&
ARMLocal storm report, Apr 19, 8:33 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL JASPER 33.85N 87.27W
04/19/2009 E0.75 INCH WALKER AL LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED BETWEEN PARRISH AND JASPER.
&&
ARMLocal storm report, Apr 19, 8:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
846 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO PELHAM 33.30N 86.79W
04/19/2009 SHELBY AL NWS EMPLOYEE
NUMEROUS TREES DOWN SNAPPED AND UPROOTED NEAR PUBLIX AND
COUNTY ROAD 11.
&&
ARMLocal storm report, Apr 19, 8:49 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
849 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 10 W TUSCALOOSA 33.24N 87.71W
04/19/2009 E0.25 INCH TUSCALOOSA AL FIRE DEPT/RESCUE
REPORTED AT THE INTERSECTION OF FOXFIRE RD AND SIPSEY
VALLEY RD IN ROMULUS.
&&
GOLDENLocal storm report, Apr 19, 9:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
905 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TORNADO 2 N MARION 32.66N 87.32W
04/19/2009 PERRY AL EMERGENCY MNGR
NUMEROUS TREES DOWN ALONG COUNTY ROAD 7, 48, 24 AND
HIGHWAY 5. MINOR ROOF DAMAGE TO 2 HOMES ON HIGHWAY 5...2
MILES NORTH OF THE CITY OF MARION.
&&
ARMLocal storm report, Apr 19, 9:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 10 W TUSCALOOSA 33.24N 87.71W
04/19/2009 E0.25 INCH TUSCALOOSA AL FIRE DEPT/RESCUE
REPORTED AT THE INTERSECTION OF FOXFIRE RD AND SIPSEY
VALLEY RD IN ROMULUS.
0340 PM TSTM WND DMG 4 S SIPSEY RIVER 33.20N 87.77W
04/19/2009 TUSCALOOSA AL EMERGENCY MNGR
TREE DOWN ON SIPSEY VALLEY RD JUST NORTH OF KELLEYTOWN
RD.
0505 PM HAIL 3 NE COALING 33.19N 87.30W
04/19/2009 E0.25 INCH TUSCALOOSA AL EMERGENCY MNGR
REPORTED ALONG INTERSTATE 20 NEAR EXIT NUMBER 86.
0523 PM HAIL HAMILTON 34.14N 87.98W
04/19/2009 E0.75 INCH MARION AL EMERGENCY MNGR
PENNY SIZE HAIL IN HAMILTON
0530 PM HAIL HAMILTON 34.14N 87.98W
04/19/2009 E1.75 INCH MARION AL EMERGENCY MNGR
LARGE HAIL REPORTED IN HAMILTON.
0555 PM TORNADO 5 W NEWBERN 32.59N 87.62W
04/19/2009 HALE AL EMERGENCY MNGR
TORNADO REPORTED ON THE GROUND NEAR CEDARVILLE.
0600 PM TORNADO 2 NE NEWBERN 32.61N 87.51W
04/19/2009 PERRY AL EMERGENCY MNGR
SIGNIFICANT DAMAGE TO TWO BARNS...ONE HOME WITH PARTIAL
ROOF DAMAGE...HUNDREDS OF TREES DOWN NORTH OF COUNTY ROAD
16 ALONG HIGHWAY 25 IN WHITSITT.
0610 PM HAIL NATURAL BRIDGE 34.09N 87.60W
04/19/2009 E0.88 INCH WINSTON AL EMERGENCY MNGR
0620 PM TORNADO PELHAM 33.30N 86.79W
04/19/2009 SHELBY AL NWS EMPLOYEE
NUMEROUS TREES DOWN SNAPPED AND UPROOTED NEAR PUBLIX AND
COUNTY ROAD 11.
0620 PM TSTM WND DMG 2 NE ALABASTER 33.27N 86.79W
04/19/2009 SHELBY AL EMERGENCY MNGR
MULTIPLE TREES DOWN ALONG HWY 11 NEAR INTERSTATE
65...SOME TREES DOWN ON MOBILE HOMES AND GAS LEAKS DUE TO
UPROOTED TREES...POSSIBLE TORNADO.
0625 PM TORNADO 2 N MARION 32.66N 87.32W
04/19/2009 PERRY AL EMERGENCY MNGR
NUMEROUS TREES DOWN ALONG COUNTY ROAD 7, 48, 24 AND
HIGHWAY 5. MINOR ROOF DAMAGE TO 2 HOMES ON HIGHWAY 5...2
MILES NORTH OF THE CITY OF MARION.
0702 PM TORNADO ALABASTER 33.25N 86.82W
04/19/2009 SHELBY AL NWS EMPLOYEE
REPORTED ON THE GROUND NEAR THE SHOPPING CENTER AT EXIT
NUMBER 238 OFF INTERSTATE 65.
0743 PM HAIL JASPER 33.85N 87.27W
04/19/2009 E0.75 INCH WALKER AL LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED BETWEEN PARRISH AND JASPER.
0750 PM TORNADO VERBENA 32.75N 86.51W
04/19/2009 CHILTON AL PUBLIC
FUNNEL CLOUD WAS REPORTED NEAR THE TOWN OF VERBENA.
0750 PM HAIL WEDGEWORTH 32.81N 87.76W
04/19/2009 E0.25 INCH HALE AL EMERGENCY MNGR
PEA SIZE HAIL REPORTED IN THE CORNER OF HIGHWAY 14 AND 60
IN WEDGEWORTH.
0805 PM TORNADO SAWYERVILLE 32.75N 87.73W
04/19/2009 HALE AL EMERGENCY MNGR
FUNNEL REPORTED NEAR THE TOWN SAWYERVILLE.
&&
ARMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
2.4 hours before the tornado, 94 km from the path. April 20, 2009.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 141 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 466 m²/s²
- 0-3 km storm-relative helicity
- 529 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 5.3 K/km
Birmingham, AL (KBMX), 12:00Z
9.6 hours after it, 94 km from the path. April 20, 2009.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 18 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Gadsden Municipal (Awos) (GAD), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:35 UTC | 62.6 | 62.6 | 190° 4 kt | 1008.8 | ||
| 00:55 UTC | 62.6 | 62.6 | 240° 4 kt | 1009.1 | ||
| 01:15 UTC | 62.6 | 60.8 | 180° 5 kt | 1009.1 | ||
| 01:35 UTC | 62.6 | 60.8 | 190° 4 kt | 1008.8 | ||
| 01:55 UTC | 62.6 | 60.8 | 210° 4 kt | 1008.8 | ||
| 02:15 UTC | 62.6 | 62.6 | 0° 0 kt | 1009.1 | VCTS | |
| 02:35 UTC | 62.6 | 62.6 | 70° 3 kt | 1009.1 | TS | |
| 02:55 UTC | 60.8 | 60.8 | 270° 8 kt | 19 | 1009.5 | TS |
| 03:15 UTC | 60.8 | 59 | 210° 6 kt | 1009.5 | TS | |
| 03:35 UTC | 60.8 | 60.8 | 200° 6 kt | 1009.5 | ||
| 03:55 UTC | 60.8 | 60.8 | 230° 5 kt | 1009.5 | ||
| 04:15 UTC | 60.8 | 60.8 | 240° 4 kt | 1009.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Birmingham radar (KBMX), 94 km away, was scanning. The volume nearest the touchdown began at 02:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:08 UTC | HAIL 0.88 | Garden City | Cullman, AL | |
| 01:12 UTC | HAIL 0.75 | 2 Sw Blountsville | Blount, AL | DIME TO PENNY SIZE HAIL WAS REPORTED NEAR THE CULLMAN AND BLOUNT COUNTY LINE. |
| 01:17 UTC | HAIL 0.88 | Albertville | Marshall, AL | NICKEL SIZE HAIL REPORTED NEAR DOWNTOWN ALBERTVILLE THROUGH E-SPOTTER. |
| 01:27 UTC | TSTM WND GST 52 | 5 Wsw Albertville | Marshall, AL | |
| 01:31 UTC | HAIL 0.88 | 2 Nne Albertville | Marshall, AL | NICKEL SIZE HAIL REPORTED ON MEADOWBROOK DRIVE. |
| 01:36 UTC | TSTM WND DMG | 4 N Hustleville | Marshall, AL | *** 1 FATAL, 1 INJ *** MOBILE HOME DESTROYED ON GIN ROAD IN THE ASBURY COMMUNITY. 1 FATALITY AND 1 CRITICAL INJURY. POSSIBLE TORNADO DAMAGE. |
| 01:36 UTC | TORNADO 1 | 4 N Hustleville | Marshall, AL | *** 1 FATAL, 1 INJ *** A TORNADO TOUCHED DOWN JUST SOUTH OF GIN ROAD IN THE ASBURY COMMUNITY. A MOBILE HOME WAS COMPLETELY DESTROYED WITH THE CONTENTS BLOWN 40 YARDS AND THE FRAME BLOWN 60 YARDS. ONE OCCUPANT SUFFERED FA |
| 01:36 UTC | TORNADO | 4 N Hustleville | Marshall, AL | *** 1 FATAL, 1 INJ *** A TORNADO TOUCHED DOWN JUST SOUTH OF GIN ROAD IN THE ASBURY COMMUNITY. A MOBILE HOME WAS COMPLETELY DESTROYED WITH THE CONTENTS BLOWN 40 YARDS AND THE FRAME BLOWN 60 YARDS. ONE OCCUPANT SUFFERED FA |
| 01:59 UTC | TORNADO 2 | 6 Se Allgood | Blount, AL | EIGHTEEN STRUCTURES DAMAGED OR DESTROYED. FOUR STRUCTURES COMPLETELY DESTROYED. SEVEN CHICKEN HOUSES DESTROYED. |
| 02:05 UTC | TSTM WND DMG | 3 Sse Highland Lake | Blount, AL | TREES DOWN ON POWERLINES ON JONES CHAPEL RD IN THE STRAIGHT MOUNTAIN COMMUNITY. |
| 02:05 UTC | TSTM WND DMG | 3 Sse Highland Lake | Blount, AL | TREES WERE DOWN ON POWER LINES ON JONES CHAPEL ROAD IN THE STRAIGHT MOUNTAIN COMMUNITY. |
| 02:05 UTC | TSTM WND DMG | 7 Se Oneonta | Blount, AL | POWER LINES WERE BLOWN DOWN ON A VEHICLE WITH PEOPLE TRAPPED IN IT ON LAKE ROAD. |
| 02:05 UTC | TSTM WND DMG | 7 Se Oneonta | Blount, AL | 4 CHICKEN HOUSES DESTROYED WITH ONE INJURY ALONG PUTMAN ROAD. TWO HOMES DESTROYED ALSO ALONG PUTMAN ROAD...CORRECTED FOR TIME. |
| 02:20 UTC | TSTM WND DMG | 3 Ne Ashville | St. Clair, AL | NUMEROUS TREES DOWN AND POWER OUTAGES ALONG HIGHWAY 411 ON JOSHUA DRIVE...3 MILES NORTHEAST OF ASHVILLE. POSSIBLE TORNADO. |
| 02:20 UTC | TSTM WND DMG | 7 Se Oneonta | Blount, AL | 4 CHICKEN HOUSES DESTROYED WITH ONE INJURY ALONG PUTMAN ROAD. TWO HOMES DESTROYED ALSO ALONG PUTMAN ROAD. |
| 02:21 UTC | TSTM WND DMG | 7 Se Oneonta | Blount, AL | POWER LINES DOWN ON A VEHICLE WITH PEOPLE TRAPPED IN IT ON LAKE ROAD. |
| 02:21 UTC | TORNADO 1 | 3 Ne Ashville | St. Clair, AL | AROUND 50 TREES SNAPPED OR UPROOTED. |
| 02:21 UTC | TORNADO 1 | 3 Ne Ashville | St. Clair, AL | A TORNADO TOUCHED DOWN JUST NORTH OF COUNTY ROAD 25 ON JOSHUA DRIVE AND TRAVELED EAST-NORTHEAST PARALLELING COUNTY ROAD 25 FOR 2.92 MILES BEFORE LIFTING JUST TO THE WEST OF MOPAR DRIVE, SOUTH OF COUNTY ROAD 25. ALONG THE |
| 02:45 UTC | TSTM WND DMG | Ohatchee | Calhoun, AL | ONE TREE REPORTED DOWN IN THE CITY. |
| 03:00 UTC | TSTM WND DMG | Talladega | Talladega, AL | A TREE WAS BLOWN DOWN ON A HOUSE ON COFFEE STREET. ANOTHER TREE FELL ON HOUSE ON SOUTH STREET. A THIRD TREE LANDED ON A CAR ON LAYHE CIRCLE. NO INJURIES REPORTED AT THIS TIME...TIME ESTIMATED. |
| 03:00 UTC | TSTM WND DMG | Talladega | Talladega, AL | TREE ON HOUSE ON COFFEE ST...ANOTHER TREE ON HOUSE ON SOUTH ST...AND A TREE ON A CAR ON LAYHE CIRCLE. NO INJURIES REPORTED AT THIS TIME...TIME ESTIMATED. |
| 03:04 UTC | TSTM WND DMG | Talladega | Talladega, AL | TREES AND POWERLINES DOWN IN THE CITY OF TALLADEGA. |
| 03:04 UTC | TSTM WND DMG | Talladega | Talladega, AL | TREES AND POWER LINES WERE BLOWN DOWN IN THE CITY OF TALLADEGA. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of April 19, 2009
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 19 | 5:52 PM CDT | EF0 | Hale, AL | 3.6 | 25 | $15,000 | ||
| April 19 | 6:03 PM CDT | EF0 | Lawrence, AL | 1.3 | 25 | $18,000 | ||
| April 19 | 6:04 PM CDT | EF1 | Perry, AL | 4.0 | 50 | $10,000 | ||
| April 19 | 6:16 PM CDT | EF0 | Shelby, AL | 2.0 | 800 | $20,000 | ||
| April 19 | 6:18 PM CDT | EF1 | Lawrence, AL | 4.4 | 67 | $30,000 | ||
| April 19 | 6:28 PM CDT | EF1 | Perry, AL | 1.2 | 100 | $30,000 | ||
| April 19 | 6:43 PM CDT | EF0 | Morgan, AL | 2.0 | 50 | $25,000 | ||
| April 19 | 6:53 PM CDT | EF0 | Shelby, AL | 3.3 | 100 | $10,000 | ||
| April 19 | 6:58 PM CDT | EF0 | Morgan, AL | 0.5 | 50 | $20,000 | ||
| April 19 | 8:10 PM CDT | EF0 | Montgomery, AL | 0.1 | 150 | $12,000 | ||
| April 19 | 8:20 PM CDT | EF1 | Montgomery, AL | 0.1 | 50 | $30,000 | ||
| April 19 | 8:35 PM CDT | EF1 | Marshall, AL | 3.0 | 60 | 1 | 1 | |
| April 19 | 8:36 PM CDT | EF0 | Bullock, AL | 0.1 | 50 | $5,000 | ||
| April 19 | 8:59 PM CDT | EF2 | Blount, AL | 6.3 | 300 | $400,000 | ||
| April 19 | 9:03 PM CDT | EF0 | DeKalb, AL | 1.1 | 50 | $17,000 | ||
| April 19 | 9:16 PM CDT | EF1 | DeKalb, AL | 5.3 | 150 | 13 | ||
| April 19 | 11:00 PM EDT | EF1 | Cherokee, GA | 1.5 | 880 | 2 | $5.0 million | |
| April 19 | 10:33 PM CDT | EF2 | Muscogee, AL to GA | 3.5 | 250 | $3.5 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.